Alert archive / Iowa / Special Weather Statements in 2018
Special Weather Statement, NWS La Crosse, WI
NWS La Crosse, WI issued this special weather statement at Aug 7, 2018, 2:27 PM CDT for Howard County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2018, 2:27 PM CDT (19:27 UTC)
- Expired
- Aug 7, 2018, 3:00 PM CDT
- In force
- 33 min
- Issued by
- NWS La Crosse, WI
County Howard County, IA
The radar
The La Crosse radar (KARX), 104 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 138 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1084 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
515 WWUS83 KARX 071927 SPSARX Special Weather Statement National Weather Service La Crosse WI 227 PM CDT TUE AUG 7 2018 IAZ009-MNZ095-072000- Howard-Fillmore- 227 PM CDT TUE AUG 7 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HOWARD AND SOUTHWESTERN FILLMORE COUNTIES... At 226 PM CDT, a strong thunderstorm was located over Lime Springs, or 10 miles northwest of Cresco, moving east at 10 mph. Nickel size hail is possible with this storm. Locations impacted include... Lime Springs, Cherry Grove, York, Chester, Saratoga, Davis Corners and Hayden Prairie. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4334 9245 4358 9245 4358 9223 4334 9223 TIME...MOT...LOC 1926Z 263DEG 10KT 4345 9229 $$ CA
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Aug 7, 12:42 PM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, Aug 7, 12:42 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1242 PM CDT Tue Aug 7 2018 .SHORT TERM...(Today through Wednesday) Issued at 215 AM CDT Tue Aug 7 2018 Weak low level flow and some recent rainfall leading to fairly widespread valley fog event again early this morning. Showing up nicely in area tributaries via GOES 16 channel differences imagery, area observations, and some webcams. Besides typical morning fog, a bit of a tricky forecast today, but anyway you look at it, higher rain threat looks on target. Tracking a short wave trough this morning as it exits the Dakotas. This was producing robust convection ahead of it, although convection is far more widespread closer to I-70 in deeper moisture. As was the case last evening, much of this approaching activity will weaken this morning, but given proximity of passing short wave, expecting more shower and thunderstorm development later today before threat quickly ends this evening from west to east. Questions are how strong, if at all, will any of these storms be, and will there be any "surprises" in the form of isolated severe weather or funnels. Always a bit worried with this tight of wave passing through during the dog days of summer. This can fire strong storms with any build up of instability, and even though shear will be very weak once again, updrafts aligned with any boundary could produce a brief funnel cloud or two. Would not have been surprised with a Day 1 MRGL RISK but lots of limiting factors that muddle this forecast. Models hint at possibility of 1000-1500 J/kg mixed layer CAPE later today but assuming showers from the west will get here this morning, banking on instability remaining fairly low. In any event, will have to keep an eye on how things evolve. In addition, will lower highs a bit today based on expected cloud cover and off and on showers. Quiet again tonight but given continued weak flow, went ahead and lowered favored colder valleys and put in fog redevelopment. Northwest flow continues on Wednesday with generally dry day on tap and a warm up. .LONG TERM...(Wednesday Night through Monday) Issued at 215 AM CDT Tue Aug 7 2018 Trends in medium range guidance on how upper pattern evolves later this week into the weekend has been interesting. Idea of building upper ridge from Rockies into northern Midwest still stands true, but flow may become cutoff over Great Lakes into Ohio Valley with diurnal convection possibilities. This pattern will likely mean some off and on rain chances mainly for our Wisconsin counties, and generally dry and warming conditions for our western areas. Energy passing through flow in Canada early next week may temporarily flatten ridge, bringing front through the area. Predictability in this type of developing flow is rather low though. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1242 PM CDT Tue Aug 7 2018 An upper level wave of low pressure will continue pushing through the region into early evening, delivering an uptick in showers and embedded thunderstorms for many areas. Overall, conditions will remain VFR but may dip to MVFR or even briefly IFR under any heavier rains with storms. Skies should then gradually clear tonight as high pressure brings another round of light winds. Given the setup and recent history, suspect we're looking at another round of river valley fog in and around LSE, though there is some stronger wind aloft behind our departing system. Regardless, given the pattern, probably looking at LIFR conditions once again, with the potential for even a period of 1/4SM in very dense fog. Thereafter, looking like mainly clear conditions should return for the morning hours of Wednesday with winds shifting southwesterly 5-8 knots. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Shea LONG TERM...Shea AVIATION...Lawrence
Hazardous weather outlook, Aug 7, 3:08 AM CDT, 11 hours 19 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 308 AM CDT Tue Aug 7 2018 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-081130- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 308 AM CDT Tue Aug 7 2018 This Hazardous Weather Outlook is for parts of southeast Minnesota, northeast Iowa, and southwest into central Wisconsin. .DAY ONE...Today and Tonight Scattered thunderstorms are possible today. Although the main hazard with any storm will be lightning, an isolated strong storm, with gusty winds or hail, cannot be ruled out. Valley fog is possible again tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional thunderstorm chances exist Thursday night through Saturday, especially in Wisconsin. Severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Shea
In the hours before
Special weather statement, Aug 7, 2:27 PM CDT, 0 minutes before
Special Weather Statement National Weather Service La Crosse WI 227 PM CDT TUE AUG 7 2018 IAZ009-MNZ095-072000- Howard-Fillmore- 227 PM CDT TUE AUG 7 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HOWARD AND SOUTHWESTERN FILLMORE COUNTIES... At 226 PM CDT, a strong thunderstorm was located over Lime Springs, or 10 miles northwest of Cresco, moving east at 10 mph. Nickel size hail is possible with this storm. Locations impacted include... Lime Springs, Cherry Grove, York, Chester, Saratoga, Davis Corners and Hayden Prairie. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4334 9245 4358 9245 4358 9223 4334 9223 TIME...MOT...LOC 1926Z 263DEG 10KT 4345 9229 CA
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 2:43 PM CDT | Severe Thunderstorm Warning | ARX | Howard | 47 min |
| Aug 7, 3:36 PM CDT | Special Weather Statement | ARX | Winneshiek | 54 min |
| Aug 7, 3:53 PM CDT | Severe Thunderstorm Warning | ARX | Winneshiek | 33 min |
Nearby
Special Weather Statements in Iowa, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.